Patient Safety Authority Logo

Skip navigation links
HOME
PATIENT SAFETY AUTHORITYExpand PATIENT SAFETY AUTHORITY
PA-PSRS and PASSKEYExpand PA-PSRS and PASSKEY
PATIENT SAFETY ADVISORIESExpand PATIENT SAFETY ADVISORIES
PATIENTS AND CONSUMERSExpand PATIENTS AND CONSUMERS
NEWS AND INFORMATIONExpand NEWS AND INFORMATION
COLLABORATIONSExpand COLLABORATIONS
EDUCATIONAL TOOLSExpand EDUCATIONAL TOOLS
AUTHORITY EVENTSExpand AUTHORITY EVENTS







ADDRESS:

Patient Safety Authority
333 Market Street
Lobby Level
Harrisburg, PA 17120


Phone: 717-346-0469
Fax: 717-346-1090


 
Advisory Banner
Overdoses Caused by Confusion Between Insulin and Tuberculin Syringes
PA PSRS Patient Saf Advis 2004 Oct 28;(Suppl. 1):1-2.     
 

_______________
PA-PSRS Patient Safety Advisory
is issued quarterly. However, the PA-PSRS clinical staff may periodically identify a situation that warrants more immediate communication with facilities to advise them of changes they can take to reduce Serious Events and Incidents. In those cases, the Patient Safety Authority will issue a Supplementary Advisory.
_______________

PA-PSRS has received several reports describing errors in which tuberculin (TB) syringes (with affixed 25-gauge needles) were used in place of insulin syringes. In one report, a nurse selected a tuberculin syringe instead of an insulin syringe and administered 0.9 mL (90 units) of insulin, which resulted in a ten-fold overdose. Two additional reports described errors with using tuberculin syringes in place of insulin syringes. In these cases, one patient received 60 units of insulin instead of 6 units, and another patient received 40 units of insulin instead of 4 units.

One reason for the error may have been the resemblance in packaging of the TB syringe and the insulin syringe. The TB syringe is packaged in a white wrapper with black and orange print with an orange plunger tip—the same color used for many years on insulin syringes. Previously, the TB syringe, typically used for subcutaneous injections, had a blue needle hub and label.  

The Institute for Safe Medication Practices (ISMP) has previously reported cases of mix-ups that occurred when both the TB and insulin syringes were accidentally mixed together in the same storage compartment.1-4 One contributing factor was the similarity between the outer boxes that contained either the TB or insulin syringes, which contributed to a re-stocking error. For example, in one case a nurse selected the syringe from its usual storage area, saw the orange color on the plunger tip of the TB syringe and thought it was an insulin syringe. Believing she was using an insulin syringe, she then thought the “.5” mL marker represented 5 units, when that volume actually represents 50 units. Unfortunately, some TB syringe manufacturers do not include a leading zero on the syringe scale (0.5 mL)—something that might have helped prevent confusion. A similar “near miss” occurred when the syringes seen in the photo below were confused. Due to the similar packaging and orange color coding a nurse mistakenly used a TB syringe to draw up an insulin dose. Fortunately, the error was caught during a standard double-check process for insulin before it was administered to the patient.

Figure 1. Tuberculin and Insulin Syringes from One Manufacturer

  Figure 1. Tuberculin and Insulin Syringes from One Manufacturer

 

 

Situations such as these occur because the International Organization for Standardization (ISO) has mandated use of orange color coding for all safety-engineered syringes with 25-gauge needles. If manufacturers wish to export and import their products globally, they must conform to this standard. For this reason, most 25-gauge needles or syringe/needle combinations in clinical use are now being produced using this orange color coding. According to one syringe manufacturer, Becton, Dickinson and Company, the change does not yet impact the base or core hypodermic product line—only the safety-engineered products. However, they do plan to convert the conventional products within the next 1-2 years. The company has been trying to notify all customers about the change, but the message has not reached everyone and thus may not suffice in preventing future errors from occurring. The company is also working to improve syringe labeling to minimize the potential for error, with some changes expected soon.

Strategies that may help limit the potential for error until relabeling occurs include the following:

  • Informing staff (both inpatient and outpatient) that are responsible for ordering and restocking syringes to the potential for error with these products. Pharmacies that supply these products to other facilities (physician offices, clinics, long-term care facilities) could notify the appropriate staff members at those sites to raise awareness about the potential for error.
  • Storing insulin syringes separately from all other syringes and switching to TB syringes with 26-gauge (brown) or 27-gauge (gray) needles so that orange-colored syringe caps will appear only on insulin syringes. If no alternative exists and the syringes must be stored near each other, consider placing a prominent warning on the storage container for each syringe.
  • Evaluating whether tuberculin syringes are needed in patient care units. Except in pediatric units, the syringes often are used primarily for skin tests or small subcutaneous doses that could be dispensed by the pharmacy.
  • Exploring alternate suppliers (or alternate vendors, if necessary) for TB syringes made by manufacturers who have made changes to the labeling of their packaging to differentiate them from insulin syringes.

Notes

  1. Institute for Safe Medication Practices. Medication Safety Alert! 13 Nov 2002;(7) 23.
  2. Cohen, MR. Hospital Pharmacy. May 2003 (38) 5; 412–5.
  3. Institute for Safe Medication Practices. Medication Safety Alert! 6 Mar 2003;(8) 5.
  4. Institute for Safe Medication Practices. Medication Safety Alert! Community/Ambulatory Care Edition. Nov 2003;(2) 11.
 
 Browse by Topic
Navigation  



THE PENNSYLVANIA PATIENT SAFETY AUTHORITY AND ITS CONTRACTORS  
PSA LOGO The Pennsylvania Patient Safety Authority is an independent state agency created by Act 13 of 2002, the Medical Care Availability and Reduction of Error (“Mcare”) Act. Consistent with Act 13, ECRI Institute, as contractor for the Authority, is issuing this publication to advise medical facilities of immediate changes that can be instituted to reduce Serious Events and Incidents. For more information about the Pennsylvania Patient Safety Authority, see the Authority’s Web site at www.patientsafetyauthority.org .      
ECRI LOGO ECRI Institute, a nonprofit organization, dedicates itself to bringing the discipline of applied scientific research in healthcare to uncover the best approaches to improving patient care. As pioneers in this science for more than 40 years, ECRI Institute marries experience and independence with the objectivity of evidence-based research. More than 5,000 healthcare organizations worldwide rely on ECRI Institute’s expertise in patient safety improvement, risk and quality management, and healthcare processes, devices, procedures and drug technology.      

ISMP Logo The Institute for Safe Medication Practices (ISMP) is an independent, nonprofit organization dedicated solely to medication error prevention and safe medication use. ISMP provides recommendations for the safe use of medications to the healthcare community including healthcare professionals, government agencies, accrediting organizations, and consumers. ISMP’s efforts are built on a nonpunitive approach and systems-based solutions.      
 
©2014 Pennsylvania Patient Safety Authority                                                Home      Who We Are      Contact Us     Subscribe to Advisories and Press Releases   Site Map     Privacy Statement